Q:

What are the withdrawal symptoms of Benadryl?

A:

Quick Answer

There are no reported withdrawal symptoms for Benadryl if taken as directed. Benadryl is a brand name for the antihistamine diphenhydramine, which is not considered to be an addictive substance.

Continue Reading

Full Answer

Diphenhydramine gives relief from the effects of several minor ailments, such as colds, motion sickness and the treatment of common allergies. It stops the body from producing histamine and acetylcholine, which are responsible for making the eyes water and the nose run when suffering from a cold or hay fever, for example.

It is possible to develop a tolerance to Benadryl if it is used over a prolonged period, although this is different from having withdrawal symptoms. Tolerance means that the typical effects of a dose do not give the same relief as previously, which sometimes leads to the user taking more than the amount directed. This is dangerous because taking larger doses without medical supervision potentially leads to overdose.

Overdose poses serious health risks, including seizure, loss of consciousness and states of confusion, especially in young children. If overdose is suspected, it is necessary to contact emergency services immediately. With overdose symptoms such as drowsiness, pupil dilation, noticeable mood changes, blurred vision or the inability to urinate become apparent.

Learn more about Side Effects

Related Questions

Explore